Tornadoes · United States · Kansas · 2006

F0 tornado, Greensburg, Kansas, September 15, 2006

This F0 tornado ran 0.3 miles across Kiowa County on September 15, 2006, touching down at 10:54 PM CDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 15, 2006
Touchdown
10:54 PM CDT (03:54 UTC)
Path length
0.3 miles (0.5 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Kiowa County
Touchdown point
37.680, -99.400
Lift-off point
37.680, -99.400
Record number
869

What the Weather Service recorded

This was very brief tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:16 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Sep 15, 5:35 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Sep 15, 5:35 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI SEP 15 2006

.DISCUSSION...

DAYS 1-2...

POTENTIAL FOR SOME ISOLATED SEVERE THUNDERSTORMS IN OUR CWA THIS
EVENING AS UPPER LEVEL COLD POOL OVER WESTERN COLORADO APPROACHES
THE AREA. UPPER LEVEL SPEED MAX MOVING OUT SHOULD PROVIDE SOME
ADDITIONAL LIFT. THE BEST CHANCE FOR STORMS IN THE AREA SHOULD
MAINLY BE AFTER 00Z AS THESE INGREDIENTS MOVE OUT.

ON SATURDAY, THE DRYLINE MOVES EAST OF THE CWA AS THE ATMOSPHERE
MIXES OUT. THERE WILL BE AT LEAST A SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE SOUTHEASTERN CWA NEAR THE DRYLINE LATE IN
THE DAY.

SATURDAY NIGHT, THE COLD FRONT MOVES SOUTH ACROSS THE AREA. COULD
BE A PERIOD OF ADVISORY CRITERIA WINDS BEHIND THE FRONT. TEMPERATURES
WILL BE MUCH COOLER ON SUNDAY. HIGH TEMPERATURES MAY ONLY TOP OUT
IN THE MID 70S.

DAYS 3-7...
FORECAST CHALLENGES INCLUDE WHEN THE NEXT OPPORTUNITY FOR RAINFALL
WILL EXIST ON MY CWA AND TEMPERATURES.

CURRENT WEATHER-CLIMATE SITUATION HAS ENHANCED TROPICAL CONVECTIVE
FORCING ACROSS THE EQUATORIAL INDIAN OCEAN WITH A WEAKER REGION JUST
WEST OF THE DATE LINE.  PER FULL DISK SATELLITE IMAGERY THE FORMER
WAS CENTERED 10N/90E WITH THE LATTER 10N/160E.  PER MONITORING
TOOLS THE TROPICAL CONVECTION ACROSS THE INDIAN OCEAN DOES WEAKLY
PROJECT ONTO A MADDEN-JULIAN OSCILLATION (MJO) WHICH IS THE FIRST
ONE SINCE ABOUT APRIL.  THE CLUSTERS AROUND THE DATE LINE ARE A
RESPONSE TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A
SIGNAL FROM OUR WEAK WARM ENSO.  THE POINT IS WE DO HAVE TWO REGIONS
OF TROPICAL CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS
(WITH SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING
RECENTLY (AT LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES).
THE FORCING AT THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC
ENHANCEMENTS OF THE SUBTROPICAL JET (STJ) WHICH HAS BEEN HEADING
INTO THE DESERT SOUTHWEST.

WHERE THIS ALL GOES IS NOT CLEAR, AND ADDS UNCERTAINTY TO ANY DAYS
3-7 AND BEYOND PREDICTION, FROM A MODELING AND DIAGNOSTIC VIEWPOINT.
THE CENTROID OF THE INDIAN OCEAN STORMS HAS BEEN DRIFTING EAST AT 3
DEG LONG/DAY FOR THE PAST WEEK, BUT NOW MAY BE STALLING.  MY OWN
FEELING IS THESE 2 REGIONS WILL PERSIST FOR AT LEAST THE NEXT 1-2
WEEKS, WITH SOME INCREASE POSSIBLE AROUND THE DATE LINE.  IN THE
LONGER RUN (SEASONALLY), AN IMPORTANT OBSERVATION WILL BE TO SEE
WHICH AREA OF TROPICAL CONVECTIVE FORCING DOMINATES OVERALL.  WILL
THERE BE AN EVENTUAL CONSOLIDATION???

IT WAS THE ERUPTION OF DEEP MOIST CONVECTION ACROSS THE INDIAN OCEAN
THAT SET OFF A ROSSBY WAVE ENERGY DISPERSION ACROSS THE PACIFIC RIM
A WEEK AGO THAT LED TO OUR CURRENT WESTERN STATES TROUGH.
INTERACTIONS AND FEEDBACKS FROM THE EXTRATROPICS (FOR STARTERS) HAVE
LED TO AN ANOMALOUSLY INTENSE MID/UPPER TROPOSPHERIC ANTICYCLONE
ACROSS ALASKA AND NORTHWEST CANADA WITH WIND SPEED ANOMALIES
30-40M/S.  I THINK THIS LATTER FEATURE MAY LEAD TO A BLOCKING/SPLIT
FLOW STRUCTURE OVER WESTERN NORTH AMERICA FOR AT LEAST THE NEXT 7-10
DAYS.  WORKING WITH OTHER DYNAMICAL PROCESSES (SOME BRIEFLY
DISCUSSED ABOVE), MORE SYNOPTIC-SCALE MOBILE TROUGHS AND STJS
WOULD BE PROBABLE TO IMPACT THE WESTERN AND CENTRAL USA WEEKS
1-2.

ONCE THE MODELS CAPTURED THE ABOVE MENTIONED ROSSBY WAVE ENERGY
DISPERSION IN THEIR INITIAL CONDITIONS, AGREEMENT WAS IMPROVED.  THE
TROPICAL CONVECTIVE FORCING AND CIRCULATION RESPONSE-FEEDBACKS HAVE
BEEN PERSISTENT ENOUGH FOR MOST MODELS TO GENERALLY AGREE ON THE
SYNOPTIC EVOLUTION DISCUSSED ABOVE.  HOWEVER, THERE ARE THE USUAL
DIFFERENCES IN THE DETAILS (WHICH ARE NOISE).  MY OWN FEELING IS TO
SHIFT THE ODDS TOWARD AT LEAST 1-2 CLOSED LOWS/TROUGHS ACROSS THE
SOUTHWESTERN USA FOR DAYS 3-14, FAVORING THE ECMWF DETERMINISTIC RUN
AND ESRL/PSD (FORMALLY CDC) ENSEMBLE.  THE ESRL/PSD CALIBRATED
PROBABILITIES ALSO SUPPORT THIS FEELING.  FOR THE READERS WHO ARE
FAMILIAR, I THINK WE WILL BE IN A GSDM STAGE 1-2 CIRCULATION
STRUCTURE THROUGH AT LEAST WEEK 2.

FOR THE DAILY PREDICTIONS, THE MAIN CHANGE I MADE WAS TO ADD CHANCE
POPS FOR RAIN AND THUNDERSTORMS FOR LATE THURSDAY-FRIDAY.
TEMPERATURES WILL BE TRICKY BY THAT TIME.  IF SKIES REMAIN CLOUDY
WITH LIGHT RAIN ALL DAY, FRIDAYS MAXIMUMS MAY NOT GET OUT OF THE
50S.  IN FACT, THE 1200 UTC 9/15 GFS ACTUALLY HAS AN AREA OF -1C
850MB TEMPERATURE COVERING NORTH CENTRAL NEBRASKA BY 1200 UTC 9/21.
ANOTHER SURGE OF COOLER AIR LOOKS PROBABLE BY THE LATER PART OF NEXT
WEEK HOWEVER, THIS APPEARS OVERDONE (AND IS A GFS MODEL BIAS).  THE
ECMWF HAS 8-10C VALID 0000 UTC 9/22 IN THIS SAME AREA.

UNTIL LATER NEXT WEEK, AFTER A COOL START FOR MINIMUM TEMPERATURES
MONDAY AND TUESDAY, A WARMING TREND TO AT LEAST NEAR NORMAL LOOKS
GOOD.  PREVIOUS SHIFTS ALREADY REFLECT THIS NOTION IN THE GRIDS.

THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH
TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN
SYNOPTIC SYSTEMS.  HOWEVER, I WOULD SERIOUSLY CONSIDER BELOW NORMAL
TEMPERATURES AND ABOVE NORMAL PRECIPITATION IF I WERE DOING A WEEK
TWO PREDICTION FOR THIS CWA(WHICH IS SUPPORTED BY THE ESRL/PSD
CALIBRATED PROBABILITIES).

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  92  55  75 /  30   0  20   0
GCK  65  89  52  74 /  10   0   0   0
EHA  63  87  51  76 /   0   0   0   0
LBL  64  90  53  75 /  10   0   0   0
HYS  67  92  55  74 /  40  10  20   0
P28  71  94  62  77 /  30  10  30   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063-KSZ064-
KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079-KSZ080-
KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090.

&&

FN12/23
Hazardous weather outlook, Sep 15, 4:21 AM CDT, 18 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
421 AM CDT FRI SEP 15 2006

KSZ043-044-061>063-074>076-084-085-161000-
FINNEY-GRANT-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-STANTON-
STEVENS-
421 AM CDT (321 AM MDT) FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-045-046-064-065-077>079-086-161000-
EDWARDS-ELLIS-FORD-GRAY-HODGEMAN-NESS-PAWNEE-RUSH-SEWARD-TREGO-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD
BE SEVERE WITH LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED AFTER 5 PM.

KSZ066-080-081-087>090-161000-
BARBER-CLARK-COMANCHE-KIOWA-MEADE-PRATT-STAFFORD-
421 AM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS
COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN
TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SPOTTERS MAY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH
TONIGHT.

FINCH

In the hours before

Local storm report, Sep 15, 7:25 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
725 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             11 S KISMET             37.05N 100.70W
09/15/2006  E0.75 INCH       SEWARD             KS   TRAINED SPOTTER

&&

LEE
Local storm report, Sep 15, 7:37 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
737 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             11 S PLAINS CITY        37.10N 100.59W
09/15/2006  E1.00 INCH       MEADE              KS   PUBLIC

&&

LEE
Local storm report, Sep 15, 8:09 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
809 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             10 S ENSIGN             37.51N 100.23W
09/15/2006  E1.00 INCH       GRAY               KS   PUBLIC

&&

LEE
Local storm report, Sep 15, 8:29 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
829 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             10 S FOWLER             37.24N 100.20W
09/15/2006  E0.88 INCH       MEADE              KS   PUBLIC

&&

LEE
Local storm report, Sep 15, 8:55 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CDT FRI SEP 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TORNADO          10 SW ASHLAND           37.08N 99.90W
09/15/2006                   CLARK              KS   BROADCAST MEDIA

            BRIEF TOUCHDOWN. LASTED APPROX TWO MINUTES.

&&

GERARD

The surface observations

Dodge City (DDC), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dodge City radar (KDDC), 51 km away, was scanning. The volume nearest the touchdown began at 03:53 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of September 15, 2006

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 155:30 PM CDTF0Buffalo, NE0.125$40,000
September 157:24 PM EDTF0Polk, FL0.750
September 158:05 PM CDTF2Butler, NE1.0100
September 158:17 PM CDTF0Clark, KS0.620

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.